It’s easy to assume that turmeric, like many herbal supplements, is pretty harmless. But according to a new case report, it may have some unexpected effects on your body—especially your liver.
The report, published earlier this month in BMJ Case Reports, details how a 71-year-old woman developed autoimmune hepatitis (i.e. liver disease) after taking turmeric supplements for her heart health.
Eight months after she began taking the supplements, a blood test revealed that she had elevated levels of liver enzymes, which usually suggest that there’s a problem with the liver. She was diagnosed with autoimmune hepatitis, a condition indicating that the liver is inflamed, but her doctors didn’t know what was causing it.
They monitored her for three months before she told her doctor that she stopped taking turmeric supplements after reading online that they could cause liver problems. (She didn’t tell her doctors about the supplements before this point, the report says.) After she stopped the supplements, her liver enzymes went down, suggesting the supplements were to blame.
“Since the symptoms began with start of turmeric and ended when turmeric stopped, with all other medications being unchanged, it is pretty clearly related to the use of turmeric,” report coauthor Janet Funk, M.D., a professor at the University of Arizona, tells SELF.
“Also, when we actually looked at the damaged liver tissue, we could see something in the damaged areas that looked like turmeric," she says, "although we could not prove this with absolute certainty.” Curcumin, the active ingredient in turmeric supplements, is fluorescent, she explains, and inflammatory cells in the woman's liver biopsy that digest foreign material "contained fluorescent material with fluorescent properties consistent with curcumin."
Turmeric is often sold as a supplement commonly purported to help combat inflammation.
Turmeric is a root plant related to ginger, and has been used for centuries in Indian cooking, per the National Center for Complimentary and Integrative Health (NCCIH). Its main active ingredient is curcumin, which is yellow and used to color foods and cosmetics. Today in the U.S., turmeric is often sold as the root, a powdered spice, in pill form as a supplement, or even as an ingredient in a very trendy and colorful latte.
It has also been traditionally used in Ayurvedic medicine to treat a range of health issues like breathing problems, rheumatism, serious pain, and fatigue. According to the NCCIH, it's commonly used as a dietary supplement today, with claims that it can have positive effects on inflammation, arthritis, and stomach, skin, liver, and gallbladder issues. But, as SELF wrote previously, many of turmeric's supposed health benefits have been overstated in the past, while others are still inconclusive.
But could turmeric actually cause health issues?
According to the NCCIH, turmeric is "generally considered safe" when it's taken by mouth or put on your skin, but high doses or long-term use could lead to gastrointestinal issues.
There are also previous reports that link turmeric to liver and kidney issues. For the current BMJ study, the researchers analyzed 20 previous studies of daily turmeric supplement use (including data for 526 patients), all of which lasted for at least a month, and found that 5 percent of participants in those studies developed liver problems in association with the supplements. Those issues included abnormal levels of liver enzymes and bilirubin (a compound usually excreted by the liver). However, these results don't necessarily indicate that participants' liver function was actually impaired or that their odd test results are the direct result of taking turmeric. It's also important to remember that the vast majority of participants included in these studies did not develop liver issues.
It's also unclear whether it's the turmeric itself or another compound in supplements that could be causing these issues. “Turmeric itself might cause these problems, or the interaction of turmeric or other components present in the turmeric supplements (such as piperine, which might change the metabolism of other drugs) with medications being taken at the same time might also lead to problems,” Dr. Funk says.
It's generally a good idea to be cautious about taking any supplement—turmeric included.
That's because homeopathic products and supplements aren’t regulated in the U.S. by the Food and Drug Administration (FDA) the same way that medications are. The FDA notes on its website that the organization will take action against any misbranded or inferior supplements after they hit the market, but the companies that make these products are responsible for evaluating the safety and labeling of their products before they hit shelves.
“There are so many people now that are taking [supplements], and they’re not really regulated or studied well,” Steven Flamm, M.D., medical director of the liver transplant program at Northwestern Memorial Hospital, tells SELF. “People tend to think that if you don’t need a prescription for something, it’s safe and effective, but that’s not true.”
One issue with the lack of rigorous regulation is that it’s hard to say how much curcumin is actually in any given turmeric supplement, Anurag Maheshwari, M.D., a hepatologist at The Center for Liver and Hepatobiliary Diseases at Mercy Medical Center, tells SELF.
“Turmeric has been used for centuries as a food additive in Asia and is known to be very safe to use—including for your liver,” Dr. Maheshwari says. But there’s a difference between using it as a spice in your curry and taking it as a supplement, which typically contain much higher concentrations, Dr. Maheshwari says. Even then, though, it’s often prescribed in holistic medical circles in high doses for coughs and colds and “is not shown to have any toxic liver properties,” he says.
So the issue with this particular patient's case may have been other ingredients in the supplements she took that interacted with her liver or other medications that she was taking and caused problems, Dr. Maheshwari says.
That doesn't mean you necessarily have to stop taking your supplements, but you do need to check in with your doctor about them.
If you already have liver issues, you should probably be wary of turmeric supplements, Dr. Funk says, adding "though degree of concern is not clear." If you have liver problems, you should tell your doctor if you're taking turmeric supplements and consider getting periodic screening of your liver function, she says.
“In general, I’m concerned about people taking [supplements] without talking to their doctor first,” Dr. Flamm says. Some can interact with other medications you’re taking, he points out, and that can lead to health issues you didn’t sign up for.
If you can, it’s also a good idea to bring your supplements in with you on your next doctor’s visit so they can inspect it and see if any ingredients listed could pose a problem for you, Dr. Maheshwari says.
So, if you swear by turmeric, it's probably fine to keep taking it—as long as your doctor knows about it and is on board with the decision.